Louisiana, 2008

Lightning Strike in Louisiana, June 26, 2008

June 26, 2008 · NWS LIX · 1 event in 1 county or zone

Scattered strong thunderstorms developed across southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong thunderstorms developed across southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 26, 12:30 PM CST, 1 hour earlier.

Area forecast discussion, Jun 26, 12:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
130 PM CDT THU JUN 26 2008

.UPDATE...
SEA BREEZE FRONT DEVELOPED AROUND 10 AM...MOVED NORTH...AND
INTERACTED WITH THE STATIONARY LAKE BREEZE FRONT TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. THESE STORMS WERE FROM LAKE CATHERINE
TO SAINT CHARLES PARISH. HAVE UPDATED GRIDS TO NUMEROUS REFLECT
THIS ONGOING TREND.

&&

.PREV DISCUSSION... /ISSUED 453 AM CDT THU JUN 26 2008/

SHORT TERM...
OVERALL PATTERN WILL NOT CHANGE MUCH FROM YESTERDAY. PRECIPITABLE
WATER VALUES SHOULD CLIMB INTO THE 1.8 TO 2.0 INCH RANGE BY THIS
AFTERNOON. WEAK VORT MAXIMA IN LEFTOVER WEAK SOUTHERN EXTENT OF
THE WESTERLIES WILL BRUSH UP AGAINST OUR NORTHERN AREAS. THIS WILL
LEAD TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...PROBABLY
WITH MORE TYPICAL TIMING...STARTING COASTAL AND SPREADING INLAND
THROUGH THE DAY. HIGHS SHOULD REMAIN BELOW 90 IN MOST AREAS.
RAIN COOLED AIR SHOULD MAKE FOR ANOTHER PLEASANT EVENING AND
NIGHT.

TO THE SOUTH...AN UPPER LEVEL TROUGH EXTENDS ACROSS THE NORTH
CENTRAL AND SOUTHWEST GULF WATERS WITH A SURGE OF TROPICAL
MOISTURE NOTED TO THE SOUTHEAST OVER THE SOUTHEAST AND SOUTH
CENTRAL GULF. THE MODELS AGREE WITH THE 00Z RUNS THAT SOME DRIER
AIR WILL FILTER INTO THE FORECAST AREA FRIDAY AHEAD OF THE MAIN
SURGE OF DEEPER TROPICAL MOISTURE THAT SHOULD ARRIVE ON SATURDAY.
DID NOT BACK OFF TO THE LOW CHANCE POP INDICATED BY THE GFS FRIDAY
AND WILL KEEP A GOOD CHANCE UNTIL A BETTER TREND IS ESTABLISHED.

LONG TERM...
AS MENTIONED IN THE SHORT TERM DISCUSSION...THE DEEPER GULF
MOISTURE MENTIONED SHOULD ARRIVE SATURDAY AS A DEEP LAYER HIGH
OVER THE EASTERN GULF OF MEXICO STEERS THE MOISTURE INTO THE
CENTRAL GULF COAST REGION. AT THE SAME TIME...ANOTHER RATHER DEEP
TROUGH FOR LATE JUNE WILL DROP INTO THE UPPER MS VALLEY. EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN ON SATURDAY WHICH SHOULD
ONCE AGAIN KEEP MOST LOCATIONS BELOW 90 FOR HIGHS.

SUNDAY LOOKS LIKE A MORE NORMAL LATE JUNE DAY WITH SCATTERED
MOSTLY AFTERNOON CONVECTION EXPECTED WITH NEAR NORMAL
TEMPERATURES.

THE DEEP UPPER TROUGH THAT MOVES ACROSS MOST OF THE EASTERN STATES
EARLY NEXT WEEK WILL PUSH A WEAK COLD FRONT INTO OUR FORECAST AREA
WHERE IT WILL STALL OUT MONDAY AND TUESDAY. UPPER LEVEL FORCING
WILL NOT BE THAT IMPRESSIVE...BUT LEFTOVER TROPICAL MOISTURE WILL
KEEP AT LEAST CLIMO POPS. THE FRONT WILL WASH OUT TUESDAY AND
WEDNESDAY...LEADING TO A MORE TYPICAL SUMMER PATTERN WITH
CONTINUED SCATTERED DIURNAL CONVECTION. 22

AVIATION...
IFR TO LIFR CIGS AND VSBYS AT MCB WILL CONTINUE UNTIL A FEW HOURS
AFTER SUNRISE. AIRMASS WILL REMAIN JUICY ENOUGH FOR SCATTERED TO
NUMEROUS CELLS OF CONVECTION TO DEVELOP...AND IT COULD BE AS EARLY
AS IT WAS YESTERDAY...BY 15Z. THREAT FOR CONVECTION WILL NOT
DIMINISH UNTIL CLOSE TO SUNSET. 35

MARINE...
ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE THROUGH THE
WEEKEND. OUTSIDE OF THUNDERSTORMS...WINDS SHOULD GENERALLY REMAIN
BELOW 15 KNOTS...AND WAVES NO MORE THAN 2 TO 3 FEET. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  68  89  70 /  60  20  50  20
BTR  89  71  90  71 /  60  20  50  20
MSY  89  75  90  76 /  60  20  50  20
GPT  88  72  88  74 /  50  20  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 26, 10:05 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1105 AM CDT THU JUN 26 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-271200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1105 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS IN AREAS WEST AND
NORTH OF LAKE PONTCHARTRAIN THIS AFTERNOON. A FEW OF THE
THUNDERSTORMS WILL BE STRONG AND CAPABLE OF PRODUCING FREQUENT
LIGHTNING...STRONG GUSTY WINDS...AND SMALL HAIL. IN
ADDITION...SHOWERS AND THUNDERSTORMS ARE ONLY EXPECTED TO MOVE
NORTHEAST AT ONLY 5 MILES AN HOUR OR LESS...SO LOCALLY HEAVY
RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY TO OCCUR IN A SHORT
PERIOD OF TIME...WHICH WOULD CAUSE PONDING OF WATER ON ROADWAYS
AND OTHER POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY EACH DAY...EXCEPT MORE NUMEROUS
THUNDERSTORMS ARE EXPECTED ON SATURDAY. A FEW STRONG TO POSSIBLY
SEVERE STORMS ARE POSSIBLE EACH DAY. THE MAIN THREATS ON FRIDAY
AND SATURDAY WITH THE STRONGER STORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS...AND LOCALLY VERY HEAVY RAINFALL OF 3 TO
5 INCHES WHICH COULD OCCUR IN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 26, 12:07 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
107 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             CHALMETTE               29.94N 89.97W
06/26/2008  E0.25 INCH       ST. BERNARD        LA   COUNTY OFFICIAL

            PEA SIZE HAIL REPORTED IN CHALMETTE.

&&

92/JSS
Special weather statement, Jun 26, 12:15 PM CST, 1 hour 15 minutes before
LAZ061-261845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CDT THU JUN 26 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL AFFECTING KENNER
AND METAIRIE...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR KENNER...OR ABOUT
3 MILES NORTHEAST OF NEW ORLEANS ARMSTRONG AIRPORT...MOVING NORTHEAST
AT 12 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  METAIRIE BY 120 PM

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Local storm report, Jun 26, 12:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
117 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             METAIRIE                30.00N 90.18W
06/26/2008  E0.25 INCH       JEFFERSON          LA   BROADCAST MEDIA

            PEA SIZE HAIL REPORTED AT THE INTERSECTION OF CLEARVIEW
            AND INTERSTATE 10.

&&

92/JSS
Local storm report, Jun 26, 1:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
203 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND GST     KENNER                  29.98N 90.25W
06/26/2008  M37 MPH          JEFFERSON          LA   ASOS

            KMSY ASOS AT NEW ORLEANS ARMSTRONG AIRPORT REPORTED A 32
            KNOT WIND GUST AT 1802Z.

&&

92/JSS
Special weather statement, Jun 26, 1:06 PM CST, 24 minutes before
MSZ080-262000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
206 PM CDT THU JUN 26 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL IN CENTRAL
HANCOCK COUNTY...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 8 MILES WEST OF
DIAMONDHEAD...OR ABOUT 6 MILES SOUTHWEST OF KILN. THE THUNDERSTORM
WAS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 26, 1:28 PM CST, 2 minutes before
LAZ038-050-262030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT THU JUN 26 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO
THE HAMMOND AREA...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL NEAR
HAMMOND...OR ABOUT 3 MILES WEST OF PONCHATOULA...MOVING NORTH AT 6
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  HAMMOND BY 315 PM
  TICKFAW BY 330 PM

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tangipahoa

When
June 26, 1:30 PM CST
Where
Tangipahoa County, Hammond
Property damage
$105,000
Reported by
Newspaper
Coordinates
30.500, -90.470

Lightning strikes caused fires in two mobile homes resulting in severe damage to each one.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121108.